Delayed hypersensitivity reaction to hyaluronic acid dermal filler following influenza-like illness
Authors Turkmani MG, De Boulle K, Philipp-Dormston WG
Received 13 December 2018
Accepted for publication 15 March 2019
Published 29 April 2019 Volume 2019:12 Pages 277—283
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 2
Editor who approved publication: Dr Jeffrey Weinberg
Mohammed G Turkmani,1 Koenraad De Boulle,2 Wolfgang G Philipp-Dormston3
1Derma Clinic, Riyadh, Saudi Arabia; 2Aalst Dermatology Clinic, Aalst, Belgium; 3Cologne Dermatology, Cologne, Germany
Background: Delayed reactions after facial hyaluronic acid injection are relatively rare complications. Their cause may be infectious or immune-mediated in origin, and their outbreak can be triggered, for example, by an influenza-like illness.
Objective: To describe potential adverse event of influenza like illness following dermal filler injection.
Methods: We report fourteen unusual cases of delayed hypersensitivity reaction to several brands of hyaluronic acid dermal filler following influenza like illness.
Results: Increasing evidence implicates influenza infection in the pathogenesis of late onset filler reaction.
Conclusion: Although there is a low risk of late onset adverse reaction with hyaluronic acid fillers, injecting physicians must be aware of the possible filler reaction following the influenza infection.
Keywords: fillers, hyaluronic acid, reaction, hypersensitivity, complications, influenza, infection
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]